Texas, 2010

Rip Current in Texas, July 4, 2010

July 4, 2010 · NWS BRO · 1 event in 1 county or zone

Two young men became caught in a moderate longshore swell or rip current near Public Beach Access Point #2 on South Padre Island on July 4th. One of the men drowned, and the other was rescued but in critical condition and unconscious at the time.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Two young men became caught in a moderate longshore swell or rip current near Public Beach Access Point #2 on South Padre Island on July 4th. One of the men drowned, and the other was rescued but in critical condition and unconscious at the time. The second man would perish four days later after life support was removed due to brain death.

Residual swells several days in the wake of Hurricane Alex may have contributed to the potential for deadly rip or long shore currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 4, 8:48 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 4, 8:48 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
948 AM CDT SUN JUL 4 2010

.SHORT TERM /TODAY THROUGH 7 PM MONDAY/...MAIN CHANGE THIS
MORNING WAS THE WIND FORECAST. PRESSURE GRADIENT IS STRONGER THEN
EARLIER THOUGHTS AND WITH MORNING SOUNDING SHOWING 25 TO 30 KNOTS
THROUGHOUT THE BOUNDARY LAYER BUMPED UP WINDS TO MENTION BREEZY
TODAY FOR AREAS ALONG AND EAST OF HIGHWAY 281. WINDS ALREADY
INCREASING THIS MORNING WITH WINDS GUSTING AROUND 20 MPH AT
MCALLEN AND BROWNSVILLE. LOWERED TEMPERATURES OUT WEST WITH PLENTY
OF CLOUD COVER AND THE GROUND REMAINING WET FROM RECENT HEAVY
RAIN. TEMPERATURES SHOULD REMAIN NEAR NORMAL IN THE EAST AND BELOW
ACROSS THE MIDDLE AND UPPER VALLEY THROUGH AT LEAST MONDAY.
&&

.LONG TERM /7 PM MONDAY THROUGH SATURDAY/...500MB RIDGE ACROSS THE
EASTERN UNITED STATED MONDAY WILL MOVE LITTLE THROUGH MOST OF NEXT
WEEK AS A COUPLE OF 500MB INVERTED TROUGHS/LOWS MOVE WESTWARD
ACROSS THE GULF OF MEXICO ON THE SOUTHERN PERIPHERY OF THE 500MB
RIDGE. THERE IS QUITE A BIT OF UNCERTAINTY WITH THE TRACK AND
DEVELOPMENT OF THE TROPICAL WAVE IN THE WESTERN CARIBBEAN SEA THIS
MORNING. THE 00Z ECMWF AND 06Z NAM BRINGS A 700MB LOW INTO THE
SOUTHWEST GULF OF MEXICO/BAY OF CAMPECHE WEDNESDAY WHILE THE 06Z
GFS BRINGS A 500MB INVERTED TROUGH/LOW INTO THE WESTERN GULF
TUESDAY WITH A SURGE OF DEEP MOISTURE MOVING INTO THE WESTERN GULF
OF MEXICO WEDNESDAY. WITH THAT SAID...RAIN CHANCES SHOULD INCREASE
WEDNESDAY AND PERSIST THROUGH THE REST OF THE WEEK AS SUBSIDENCE
DIMINISHES ACROSS SOUTH TEXAS AND THE WESTERN GULF OF MEXICO. WILL
HAVE TO WAIT AND SEE IF CONDITIONS BECOME FAVORABLE FOR THE WAVE
IN THE WESTERN CARIBBEAN TO BECOME BETTER ORGANIZED AS IT MOVES
WESTWARD THE NEXT SEVERAL DAYS.
 &&

.AVIATION...CUMULUS FIELD RAPIDLY DEVELOPING THIS MORNING WITH MVFR
CIGS COVERING MUCH OF DEEP SOUTH TEXAS. BKN TO OCCASIONALLY SCT
CONDITIONS EXPECTED THIS AFTERNOON WITH MIXING TO TAKE PLACE.
STRONGER SOUTH TO SOUTHEAST WINDS OF 30 KNOTS AT 2 TO 5KT FEET TO
PARTIALLY MIX TO THE SURFACE WITH WIND GUSTS TO 25 KNOTS AT THE TAF
SITES THIS AFTERNOON. WINDS TO SLOWLY RELAX THIS EVENING AND
OVERNIGHT. CIGS TO SCT OUT THIS EVENING THEN STRATUS TO DEVELOPS
OVERNIGHT.
&&

.MARINE...
TODAY THROUGH 7 PM MONDAY...SMALL CRAFT SHOULD EXERCISE
CAUTION TODAY WITH STRONGER THEN ANTICIPATED WINDS. PRESSURE
GRADIENT TIGHTER WITH PRESSURES LOWERING OVER WESTERN TEXAS.
DIFFERENTIAL HEATING BETWEEN THE WARM LAND AND COOLER WATERS TODAY
SHOULD MAINTAIN BREEZY CONDITIONS OVER THE LAGUNA AND NEAR SHORE
WATERS. AGITATED SEAS THIS MORNING WITH THE QUICK INCREASE OF WINDS
SHOULD BECOME MORE SPACE OUT THIS AFTERNOON AS WINDS BECOME MORE
STEADY. GRADIENT TO RELAX TONIGHT AND BECOME MODERATE MONDAY AS THE
PRESSURE DIFFERENCES EQUALIZE.

7 PM MONDAY THROUGH THURSDAY...LIGHT TO MODERATE SOUTHEAST WINDS ARE
EXPECTED TO PREVAIL ACROSS THE COASTAL WATERS MON NIGHT INTO
TUESDAY AS THE PRESSURE GRADIENT ACROSS THE WESTERN GULF OF MEXICO
REMAINS RELATIVELY WEAK. THE REST OF THE MARINE FORECAST IS HIGHLY
DEPENDENT ON THE TROPICAL WAVE ACROSS THE WESTERN CARIBBEAN SEA
MOVING INTO THE WESTERN GULF OF MEXICO WEDNESDAY. WILL GO WITH
LIGHT TO MODERATE EAST TO NORTHEAST WINDS WEDNESDAY BECOMING EAST
TO SOUTHEAST THURSDAY FOR NOW.
&&

.PREV DISCUSSION... /ISSUED 410 AM CDT SUN JUL 4 2010/
SHORT TERM /TODAY THROUGH 7 PM MONDAY/...A WEAK HIGH PRESSURE
RIDGE EXTENDS INTO DEEP SOUTH TEXAS. THE HIGH PRESSURE RIDGE WILL
PRODUCE LIGHT TO MODERATE SOUTHEASTERLY WINDS ACROSS THE CWA THE
NEXT FEW DAYS. THE WINDS WILL BECOME MODERATE AND GUSTY DURING THE
AFTERNOON AND EARLY EVENING TODAY. DRIER CONDITIONS WILL PREVAIL
ACROSS DEEP SOUTH TEXAS THE NEXT FEW DAYS. HOWEVER THERE IS A
SLIGHT CHANCE FOR SHOWERS MOVING ACROSS PORTIONS OF THE CWA TODAY.
ABOVE NORMAL TEMPERATURES WILL PREVAIL ACROSS THE RIO GRANDE
VALLEY THROUGH MONDAY.

LONG TERM /7 PM MONDAY THROUGH SUNDAY/...THE MAIN ISSUE IN THE
EXTENDED RANGE PERIOD WILL BE THE POTENTIAL EFFECTS FROM THE
APPROACH OF TROPICAL WAVE NOW LOCATED OVER THE WESTERN CARIBBEAN
SEA. THE LATEST NHC OUTLOOK INDICATES THAT THIS SYSTEM HAS SOME
POTENTIAL FOR DEVELOPMENT OVER THE NEXT COUPLE OF DAYS AS IT MOVES
WEST NORTHWEST AT 15 TO 20 MPH. THE GFS AND THE ECMWF BOTH DIFFER
ON THE LEVEL OF DEVELOPMENT WITH THIS FEATURE. THE ECMWF SHOWS A
STRONGER CLOSED SYSTEM WHILE THE GFS MAINTAINS A BROADER SURFACE
LOW. DESPITE THIS DISAGREEMENT IN THE LEVEL OF DEVELOPMENT BOTH OF
THESE MODELS SHOW GOOD AGREEMENT IN MOVING THIS FEATURE TOWARDS
DEEP SOUTH TX LATER THIS UPCOMING WEEK MOVING IT OVER NORTHEASTERN
MEXICO AND DEEP SOUTH TX ON AND AFTER WED. EXPECT DEEPER TROPICAL
MOISTURE TO SURGE INTO THE REGION WITH THIS FEATURE WHICH WILL
RESULT IN AN INCREASE IN POPS LATE IN THE FORECAST PERIOD. RUN TO
RUN CONSISTENCY WITH THE GFS MEX TEMPS AND POPS LOOKS DECENT WITH
THE LATEST GFS RUN BOOSTING UP POPS DURING THE LATTER HALF OF THE
WEEK. EXPECT OVERALL TEMPS TO BE NEAR OR SLIGHTLY BELOW CLIMO IN
THE 3 TO 7 DAY RANGE DUE TO THE INCREASING CONV CHCS AND CLD COVER.
RESIDENTS OF DEEP SOUTH TX SHOULD REFER TO THE LATEST STATEMENTS
AND FORECASTS FROM THE NATIONAL HURRICANE CENTER CONCERNING THE
POTENTIAL DEVELOPMENT OF THE TROPICAL WAVE IN THE WESTERN CARIB
SEA.

HYDROLOGY...THE WGRFC HAS PROVIDED GUIDANCE FOR THE LOWER PORTIONS
OF THE RIO GRANDE RIVER INDICATING VERY SIGNIFICANT RISES IN RIVER
LEVELS DUE TO THE EXCESSIVE RAINFALL THAT OCCURRED OVER DEEP SOUTH
TX AND NORTHEASTERN MEXICO DURING THE LANDFALL OF HURRICANE ALEX.
RESIDENTS AND EMERGENCY MANAGERS ACROSS DEEP SOUTH TEXAS COUNTIES
CAN GET MORE DETAILED INFORMATION BY VISITING THE WFO BROWNSVILLE
AHPS PAGE LOCATED AT HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=BRO

AVIATION...MVFR CONDITIONS AND LIGHT SOUTHEAST WINDS ARE BEING
REPORTED AT THE REGIONAL AIRPORTS. THE WINDS WILL BE LIGHT
OVERNIGHT THEN BECOME MODERATE TO MODERATE AND GUSTY FROM THE
SOUTHEAST ON SUNDAY. THE CEILINGS WILL INCREASE TO VFR CONDITIONS
ON SUNDAY. VFR TO MVFR CONDITIONS WILL PREVAIL ACROSS THE REGIONAL
AERODROMES DURING THE NEXT 24 HOURS.

MARINE...TODAY THROUGH 7 PM MONDAY...AT 1 AM BUOY 20 REPORTED
SOUTHEAST WINDS AT 19 KNOTS WITH GUSTS TO 21 KNOTS AND SEAS AT 5
FEET WITH AN 7 SECOND PERIOD. A WEAK HIGH PRESSURE RIDGE STRETCHING
ACROSS THE GULF OF MEXICO WILL PRODUCE LIGHT TO MODERATE
SOUTHEASTERLY WINDS ACROSS THE MARINE AREAS FOR THE NEXT FEW DAYS.
THE WINDS WILL BECOME MODERATE AND GUSTY TODAY AND SMALL CRAFT
SHOULD EXERCISE CAUTION ACROSS THE LAGUNA MADRE. THE SEAS WILL BE
MODERATE FOR THE NEXT FEW DAYS ACROSS THE OFFSHORE GULF OF MEXICO
COASTAL WATERS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  90  80  92  79 /  10   0   0  10
BROWNSVILLE          92  80  93  78 /  10   0   0  10
HARLINGEN            94  78  94  76 /  10   0   0  10
MCALLEN              94  79  96  77 /  10   0   0  10
RIO GRANDE CITY      95  77  98  77 /  10   0   0  10
SOUTH PADRE ISLAND   88  82  89  82 /  10   0   0  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM...59
LONG TERM...61
MESO/FXC...VEGA
Hazardous weather outlook, Jul 4, 3:12 AM CST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
412 AM CDT SUN JUL 4 2010

GMZ130-132-135-150-155-170-175-TXZ248>257-051100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
412 AM CDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDEX READINGS ACROSS PORTIONS OF DEEP SOUTH TEXAS WILL
REACH INTO THE 100 TO 108 DEGREE RANGE THROUGH NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Cameron

When
July 4, 11:00 AM CST to 4:00 PM CST
Where
Coastal Cameron forecast zone
Deaths
2 direct, 0 indirect
Reported by
Law Enforcement

Two young men drowned when a combination of along shore current with a possible embedded rip current moved them into deeper water east of Public Beach Access Point #2 on South Padre Island during the afternoon of July 4th. While wave height and swell period had decreased markedly in the days following Hurricane Alex (June 30/July 1), enough residual wave and current action remained to create potential deadly conditions on what is normally one of the busier weekends of the summer season.

One of the men drowned between 2:36 and 2:50 PM CDT; the other perished four days later after falling unconscious and ultimately having life support turned off due to brain death. Water conditions suggested a moderate rip current risk with a moderate along shore current, based on sea height of more than 5 feet, a swell period near 7 seconds, and an average period between 4 and 5 seconds, at a representative buoy about 66 miles northeast of the Town of South Padre Island.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Cameron2010-07-0821MaleIn WaterDirect
Rip Current, Coastal Cameron2010-07-0424MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249339.